Knee replacement surgery/pain at night

Hi, I had a total knee replacement 8 days ago and I’m finding it really difficult to sleep for more than a couple of hours because of the pain. I’ve been prescribed paracetamol and gabapentin. I was also given tramadol which I’m reluctant to take as I’m allergic to opioids. I’m finding I can’t get comfortable and although I’m dropping off to sleep, it’s broken sleep, and I’m checking the time to see when I can take the next dose of painkillers. Can anyone offer any advice please, is this normal and will it improve as time goes on? Thank you.

Comments

  • PeterJ
    PeterJ Moderator Posts: 152

    Hello @Millie1967 sorry to hear about your pain from your operation but hopefully it will be better for you once the pain goes and your knee replacement helps your mobility.

    Have a look at our website and also one called escape pain, I've added a couple of links below that hopefully might help

    I hope your pain gets better soon

    Best wishes

    Peter

  • Millie1967
    Millie1967 Member Posts: 5

    Thanks Peter. I’ve looked at some of the links you’ve included and it’s reassured me.

  • sunnyside2
    sunnyside2 Member Posts: 52

    Please call your doctor and ask about pain relief- you do not need to suffer. There may well be other options that could be added into the plan which would make the difference

  • frogmorton
    frogmorton Member Posts: 26,737

    Hi @Millie1967

    I always have a lot of trouble sleeping post op I think most people do.

    It will improve it really will day by day then week by week you will get back to some sort of normal.

    8 days is nothing you have done very very well and should be proud of yourself.

    ((()))

    take care

    Love

    Toni xxx
  • Hi Millie, I had a knee replacement a couple of years ago, the first few weeks were really difficult & I got through them by sleeping whenever I could & not putting myself under any pressure to do anything other than focus on getting the knee moving. I found ice packs & meditation to be the most helpful thing for me.it is a massive operation & takes some time to recover from, give yourself a break, be very nice to yourself & take it easy. Good luck...do the exercises!

  • Chris
    Chris Member Posts: 37
    edited 25. Apr 2021, 19:12

    Hi Millie i had a partial knee replacement on Monday 19/04/2021. I was ok on the Tuesday morning but once the anaesthetic wore out in my knee the pain was crazy high. It still bad but just take your pain medications to help you do your physio and ice helps me a lot. What i find is weird, my knee now feels really clunky but i guess that's to do with it being twice the size as normal and full of fluid. I hope this helps. All the best in your recovery.

  • VLDK
    VLDK Member Posts: 2

    Hi I’m new here .

    I gad partial knee end of jan 2021. I found the pain very bad at first and sleeping was difficult as I’m a side sleeper. So I was relying on pain killers which I had to ask my GP for after leaving the hospital. They sent me home with Pregabalin(similar to Gabapentin) and morphine! I was already taking Remedine (paracetamol +dihydrocodeine) as I have a trapped nerve in my back. This wasn’t good for my recovery physio as it affected my ability to move my leg. I’ve since had a steroid injection in my back which had proved to be a bad move as it was excruciatingly painful and has done nothing to improve things .. I am due to be signed off on Friday but my knee is downright refusing to straighten out properly and I am beginning to think that I’ll have to accept how it is . I struggle first thing in the morning to get moving properly. So it’s a rush to get to the loo before I have an accident ! On the subject of this has anyone been told by their GP that taking gabapentin or pregabalin a bit dodgy regarding urinary continence etc ?? I find this a bit worrying. If anyone has had any experience te this please reply . But regarding lack of sleep .. it gets better just ice and rest and try and do the exercises. I’ve read it can take over a year to get feeling right. Im hoping for that . I hope everyone out there gets better soon x

  • Shell_H
    Shell_H Moderator Posts: 393

    Hi @VLDK - Welcome to the online community!

    I see you had a partial knee replacement about 6 months ago, and had difficulty doing the physio exercises due to the effects of some of the painkillers you were given for both your knee and a trapped nerve in your back. Sadly the further steroid injection didn't help, and your knee isn't co-operating well despite the fact that you are due to be signed off soon.

    I've had a look at the medication you've talked about, and on the NHS site here (Pregabalin: medicine to treat epilepsy and anxiety - NHS (www.nhs.uk)) it has "problems going to the toilet, including blood in your pee, needing to pee more often" as a serious side effect you should mention to your doctor strait away, so I'm heavily suggesting you talk to your GP about this. I'd also mention that your painkillers are making exercising your knee harder, as doing your post-op exercises is extremely important in being able to get your long-term mobility. Maybe asking for a referral to a personalised physio who can help with this aspect would be a good idea. These pain killers seem to be normally used for nerve damage, so maybe you've been given them mostly for your back? At any rate, you need to talk to your doctor ASAP as if you're unable to straighten your knee and struggling to go to the toilet in the morning this is quite serious.

    Have a look at the information in the link below - there is a whole section on recovery which may be helpful:

    Do have a look around the community. There's been quite a lot of talk about different surgeries, a lot of which may well overlap for your experience.

    Lovely to meet you!

    Shell